Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Purely singular continuous spectrum for Sturmian CMV matrices via strengthened Gordon Lemmas

Author: Jake Fillman
Journal: Proc. Amer. Math. Soc. 145 (2017), 225-239
MSC (2010): Primary 47B36
Published electronically: June 17, 2016
MathSciNet review: 3565375
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Gordon Lemma refers to a class of results in spectral theory which prove that strong local repetitions in the structure of an operator preclude the existence of eigenvalues for said operator. We expand on recent work of Ong and prove versions of the Gordon Lemma that are valid for CMV matrices and which do not restrict the parity of scales upon which repetitions occur. The key ingredient in our approach is a formula of Damanik-Fillman-Lukic-Yessen which relates two classes of transfer matrices for a given CMV operator. There are many examples to which our result can be applied. We apply our theorem to complete the classification of the spectral type of CMV matrices with Sturmian Verblunsky coefficients; we prove that such CMV matrices have purely singular continuous spectrum supported on a Cantor set of zero Lebesgue measure for all (irrational) frequencies and all phases. We also discuss applications to CMV matrices with Verblunsky coefficients generated by general codings of rotations.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47B36

Retrieve articles in all journals with MSC (2010): 47B36

Additional Information

Jake Fillman
Affiliation: Department of Mathematics, Virginia Polytechnic Institute and State University, 225 Stanger Street, Blacksburg, Virginia 24061

Received by editor(s): January 29, 2016
Received by editor(s) in revised form: March 8, 2016
Published electronically: June 17, 2016
Additional Notes: The author was supported in part by NSF grants DMS–1067988 and DMS–1361625
Communicated by: Michael Hitrik
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society